Georgetown Health Care Center
When taken with some medications, grapefruit juice increases the amount of drug in the blood. The medications affected by grapefruit juice are those that are metabolized, or broken down in the body, by the liver. Grapefruit juice has been found to inhibit the enzyme in the liver that breaks down the drugs. Therefore, more of the drug is available in the bloodstream and the patient may experience adverse effects. These interactions do not occur when either water or orange juice is substituted for grapefruit juice. It is believed that flaconoids, which are found in grapefruit juice but not in orange juice, are the cause of the problems.
The first clasification of medications reported as adversely affected by grapejuice are calcium channel antagonists. These medications are often prescribed to treat high blood pressure. Felodipine (brand name, Plendil), nifedipine (Adalat, Procardia), diltiazem (Cardizem, Dilacor), nitrendipine (Baypress) and nisoldipine (Sular) are some of the calcium channel antagonists that have been found to be affected. Some patients have reported headaches, flushed faces and lightheadedness when drinking the juice and taking these medications.
Benzodiazepines, used to treat anxiety, are broken down in the liver and are affected by grapefruit juice. Midazolam (versed) and triazolam (Halcion) taken with grapefruit juice may result in drowsiness and a decrease in reaction times. Blood levels of the antihistamine, terfenadine (Seldane), have been found to increase when taken together with grapefruit juice. Similar results have been found with quinidine, coumarin (Coumadin), and estrogens.
While grapefruit juice may have unwanted effects for patients who are unaware of the potential for problems, there may be some advantages to this drug - food interaction. Some authors have proposed that adding components of grapefruit juice to certain medications could result in the same medication potency in a individual at less cost or at a lower number of daily doses. The medical community will investigate those issues further. As for now, consult your physician or pharmacist if you think you may be experiencing a problem.
|RETURN TO HOME PAGE|